Anaphylactic shock

16 February 2018
Comments: 0
16 February 2018, Comments: 0

Anaphylactic shock is defined as a drop in the blood pressure where the brain is deprived of oxygen. It is considered as the most dangerous form of allergic reaction. Oftentimes, there is inflammation of the lungs which results to significant shortness of breath.

What are the signs?

Always bear in mind that anaphylactic shock is mainly an allergic reaction. When identifying anaphylactic shock, the initial step is to check for the symptoms of an allergy such as:

  • Itchiness
    Anaphylactic shock

    As for a full-blown anaphylaxis or anaphylactic shock, it might require a shot of epinephrine.

  • Wheezing
  • Reddened, elevated, blotchy skin or hives

An allergic reaction progresses to anaphylaxis once more than one body system is involved. If there is itchiness along with wheezing, it is an indication that anaphylaxis is developing.

The condition turns into anaphylactic shock once the individual show signs of low blood pressure such as:

  • Weakness
  • Confusion
  • Pale color
  • Loss of consciousness

Other indications to watch out for include the following:

  • Gasping for breath
  • Difficulty speaking
  • Pursing of the lips to breathe
  • Sitting in a straight position or with hands on the knees
  • Using the neck muscles to breathe

Identification of the allergen

It is easier to identify an anaphylactic shock if the allergen has been identified. Oftentimes, there is no recognized allergen and the individual simply develops the signs of anaphylaxis.

Those who had previous allergic reactions must be conscious of any signs especially if an allergen has not been identified.

Management of anaphylactic shock

Once an allergic reaction has been identified, the treatment is based on the seriousness of the reaction. A simple allergic reaction involves prevention of a reaction from progressing into anaphylaxis by providing medications such as Benadryl. As for a full-blown anaphylaxis or anaphylactic shock, it might require a shot of epinephrine.

Quick Note / Disclaimer

The material posted on this page on anaphylactic shock is for learning and educational purposes only. To learn to recognize the signs and how it is managed, register for a first aid and CPR course with Victoria First Aid.

Leave a Reply

Your email address will not be published. Required fields are marked *

Captcha * Time limit is exhausted. Please reload CAPTCHA.